Patient Comments: Anaphylaxis - Diagnosis

Discuss the events that led to a diagnosis of anaphylaxis. Did you end up in the ER?

Comment from: mgt, 55-64 Female (Patient) Published: January 23

Through the years I've had a lot of pain with muscles and joints, having a heavy repetitive job, so I required inflammatory medication and always tried different ones but always went back off them as l was itchy. A few years ago l had an operation and the hospital put me on inflammatory medication and l was fine. I ran out of it over a few days and got more from my doctor. That night my body went into anaphylaxis, l was unconscious within seconds; l was in and out of consciousness. I split my head open (5 stitches) couldn't get my head off the floor, crawled to the door to get air, and couldn't breathe. I did not have a clue what was happening or where l was. I do remember l had severe abdominal pain. I couldn't talk, the dryness in my mouth was unbearable. I kept trying to say water but paramedics wouldn't give it to me because my head was split open. They couldn't understand why my blood pressure was so low and even said my face to them was swollen, they didn't know l was having anaphylactic reaction. It lasted around 3 hours. That was my second one. I didn't realize what the first one was till l had the second. It started with the same symptoms, itch in hands but in the first one l couldn't get my head off the floor but l wasn't unconscious. The conclusion was l went into shock second time on medication after being off them a few days. I'm lucky l know now so l have EpiPens and wear a medical bracelet. If you have one be careful as there are chances of having a second and it could be severe.

Was this comment helpful?Yes
Comment from: Daisy123, 13-18 Female (Patient) Published: July 15

I am a Teen who has had a severe life threatening allergy to peanuts and all nuts my whole life- I have experienced an anaphylactic reaction 4 times in my life, all of them requiring hospitalization and multiple shots of the Epipen- it is very frightening to know that the allergy could take my life next time, but I try to be as careful as I possibly can.I almost always fall unconcious, and once, I even required CPR. I am just so thankful to my teachers and medical professionals that were there to take care of me!

Was this comment helpful?Yes
Comment from: Skocits, 55-64 (Patient) Published: April 22

I suffered numbness, tingling, and swelling of my tongue. I also experienced an inability to swallow, dried nasal passages, loss of hearing, and hives after spraying a flea and tick treatment on a small area of carpet in my bedroom. I immediately took 50 mg. of Atarax, as I am allergic to Benadryl. But my symptoms were not abated, and my dehydration became severe. I drove myself to the ER a very short distance (one mile) away. I was immediately put on IV fluids, including saline, prednisone, an acid reflux medication, and hydroxyzine (generic for Atarax) for four hours. I was also given Xanax for anxiety. When I was released, I was given prescriptions for two EpiPen, Atarax, Dexilant (acid reflux), and prednisone for 10 days. Quick thinking, immediate action, and avoidance of any type of triggers are urgent measures. Keep antihistamines and EpiPens on hand. Call 911 for help.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Anaphylaxis - Describe Your Experience Question: Please describe your experience with anaphylaxis.
Anaphylaxis - Symptoms and Signs Question: What symptoms and signs did you experience with anaphylaxis?
Anaphylaxis - Possible Causes Question: Do you know what caused your case of anaphylaxis? Please share your experience.
Anaphylaxis - Prevention Question: If you've experienced anaphylaxis, how do you prevent another occurrence? Do you have an EpiPen?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.